Hail, Morgan
- When
- May 18, 4:30 PM EST
- Where
- Morgan County, 1 mi S of Deer Lodge
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.183, -84.750
Penny size hail was reported one mile south of Deer Lodge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Penny size hail was reported one mile south of Deer Lodge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 1:55 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT TUE MAY 18 2004 .SHORT TERM...(TONIGHT AND WED)...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AGAIN TODAY. MODELS INDICATE CONSIDERABLE MOISTURE CONTINUES OVER THE AREA INTO TOMORROW...AND SHOULD BE ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN. WILL CARRY CHANCE POPS INTO TONIGHT...THEN CHANCE POPS AGAIN TOMORROW. WENT A BIT BELOW MAV TEMPS TONIGHT...THEN A BIT ABOVE TOMORROW...WHICH HAS BEEN THE TREND LATELY. .LONG TERM...(WED NIGHT THROUGH TUES)...MODELS INDICATE SOME DEEP LAYER DRYING STARTING WED NIGHT. UPPER RIDGE BUILDS...THEN BEGINS TO FLATTEN OUT DURING THE WEEKEND. NOT MUCH IN THE WAY OF FORCING APPARENT...SO JUST PLAN TO GO WITH SLIGHT CHANCE AFTERNOON AND EVENING POPS FOR WED THROUGH SUNDAY...THEN CHANCE MONDAY AND TUESDAY. FRONT MAY SAG SOUTH TOWARD OUR AREA BY LATE MONDAY OR TUESDAY...ALTHOUGH APPEARS IT WILL STILL BE NORTH OF OUR FORECAST AREA ON TUESDAY (BUT TOUGH TO SAY THAT FAR OUT WITH A LATE SPRING FRONT). SOME MINOR ADJUSTMENTS...BUT OVERALL WILL STICK CLOSE TO MAV TEMPS. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 63 83 65 87 / 50 30 30 20 Knoxville, TN 62 82 63 86 / 50 40 30 20 Bristol, TN 58 80 60 85 / 40 40 30 20 Oak Ridge, TN 62 81 63 86 / 50 40 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 634 AM EDT TUE MAY 18 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-191000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 634 AM EDT (534 AM CDT) TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL... DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY. THE BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
354 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 15 SW CELINA 36.39N 85.69W
05/18/2004 0.88 INCH JACKSON TN LAW ENFORCEMENT
NICKEL SIZE HAIL 5 MILES SOUTH OF HERMITAGE SPRINGS.
REPORTED BY LAW ENFORCEMENT.
0335 PM TSTM WND DMG 15 SW CELINA 36.39N 85.69W
05/18/2004 JACKSON TN LAW ENFORCEMENT
TREES DOWN AND DEBRIS IN ROAD 5 MILES SOUTH OF HERMITAGE
SPRINGS. REPORTED BY SHERIFFS OFFICE.
&&
MEPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 10 W CELINA 36.55N 85.68W
05/18/2004 CLAY TN LAW ENFORCEMENT
NUMEROUS TREES DOWN BLOCKING COUNTY ROADS IN WEST HALF OF
COUNTY. REPORTED BY SHERIFFS OFFICE.
&&
MEPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 6 NW CELINA 36.61N 85.58W
05/18/2004 CLAY TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN IN THE MOSS AREA.
REPORTED BY SHERIFFS OFFICE.
&&
MEPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG SPARTA 35.93N 85.47W
05/18/2004 WHITE TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN DOWNTOWN SPARTA.
&&
MEPThe Knoxville radar (KMRX), 121 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395162.